Thunderstorm Wind, Genesee
- When
- July 7, 12:20 AM EST
- Where
- Genesee County, 2.14 mi WSW of Rankin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.910, -83.770
A maple tree was reported down.
Two rounds of severe weather impacted southeast Michigan, one during the early morning hours of July 7th and the second round occurring during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Two rounds of severe weather impacted southeast Michigan, one during the early morning hours of July 7th and the second round occurring during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 6, 11:41 PM EST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1241 AM EDT Fri Jul 7 2017 .AVIATION... While lead thunderstorms cluster over parts of lower Michigan has weakened considerably late this evening, outflow(s) to its south continue to force additional scattered convection in the vicinity of KFNT/KMBS as atmosphere remains modestly unstable. This activity should shift/build slowly southward into KPTK area. Better forced activity will then sweep into area overnight. While Hires models tend to weaken this second batch of convection as well, general consensus remains for a several hour where coverage will be notable and worthy of tempo. Will also retain pro30 Friday afternoon as main shortwave (and associated cold front) sweep through area. For DTW...Next batch of showers/storms exiting the UP and Wisconsin look to survive the trip into metro Detroit (or at least helped to force additional development into the overnight hours. Best guess is for roughly the 08z-11z time frame. Additional widely scattered convection will be possible Friday afternoon along main cold front. //DTW THRESHOLD PROBABILITIES... * Low for thunderstorms late tonight and again Friday afternoon. * Low for ceilings aob 5000 feet during these periods of storm potential. && .PREV DISCUSSION... Issued at 1035 PM EDT Thu Jul 6 2017 UPDATE... Several rounds of evening convection over northern and central lower Michigan has favored development and redevelopment along hybrid lake breeze/outflow boundaries during the evening. There was also a boost of lift associated with the passing MCV that helped erode the weak cap shown in the 00Z DTX sounding. This cap, along with the lack of better low level moisture and focusing mechanisms, limited development to the Saginaw Bay and Thumb region so far tonight. The main question moving forward is whether or not the northern Wisconsin to central U.P. MCS will hold together and move into SE Michigan during the night. MCS maintenance will be strongly dependent on the ability of the large scale pattern to build an instability axis capable of holding up against the loss of daytime heating, and this looks like it will struggle to keep up with the southeast propagation of the MCS. The most likely scenario appears to be a weakening trend in the MCS during the early overnight followed by new elevated development late in the night as southwest flow and low level moisture transport increases ahead of the cold front. This will be too late to sustain the MCS into SE Michigan but will be adequate for some late night nocturnal elevated instability capable of supporting scattered showers and storms through mid Friday morning followed by another round of surface based storms during the peak heating frontal passage Friday afternoon. PREV DISCUSSION... Issued 321 PM EDT Thu Jul 6 2017 DISCUSSION... A disjointed upper level trough structure characterizes the flow regime over the eastern CONUS. Southeast Lower Michigan resides in a narrow region of internal shortwave ridging. The combination of rather clear skies and a dry column have allowed for maximum insolation to elevate temperatures in the middle/upper 80s. Furthermore, the surface pressure pattern remains non-descript lending to the lack of any meaningful moisture advection into the immediate region. Consequently, near surface instability is non- existent for the time being. Modest moisture transport is underway from central Wisconsin into the Straits region, well in advance of a near surface frontal structure. A fragmented region of elevated convection has persisted at the nose of the increasing moisture flux convergence, currently crossing northern Lake Huron into far northern Lower Michigan. Two dynamical drivers are in play this convective cycle. The residual MCV over Northeast Wisconsin - currently forcing the ongoing convection to the north - which may continue expand southwest along the observed ribbon of congestus over the west central Lower Peninsula. Any development along this feature will mainly affect the upper Saginaw Valley and Thumb regions this evening. The lack of resident instability will certainly limit convective vigor. The second driver is the impinging exit region of the jet streak currently over western Lake Superior basin. As the front settles into the region of higher moisture quality and complimentary deep instability upstream over central Wisconsin, an initially robust convective response is anticipated. However, the HiRes guidance suite has struggled tremendously with current convection and with the game plan for the next round of development. Without a robust transport of quality moisture and instability, expect any upstream convection to wane dramatically on approach from the northwest overnight. Near surface boundary does not clear the forecast area until later in the day Friday. By this time, better near surface moisture will have washed into the immediate area. Aloft, a much more vigorous shortwave will swing southeast into the central Great Lakes region. This will provide the dynamic forcing necessary to activate at least scattered convection over southeast Michigan. It may take the balance of the afternoon into the evening to clear the convective potential. A few of the initial updrafts may be strong to support marginally severe outcomes. Much drier air will filter back in Friday night. A series of low pressure systems will bring the potential for rain and thunderstorms through much of the extended period. The first chance for rain looks to be on Sunday afternoon with both the GFS and Euro tracking a low pressure system moving through the Great Lakes region. Better agreement between models allows for better chances of rain and thunderstorms for the Monday and Tuesday period as another wave of low pressure tracks through Lower Michigan. Rain and thunderstorm potential will begin to diminish Tuesday evening as high pressure builds into the area, bringing dry conditions for Wednesday. The chance for showers and thunderstorms will then return on Thursday. High temperatures will remain in the upper 70s to low 80s, with lows expected to be in the 60s. MARINE... Relatively quiet across the waters in terms of winds and waves as current ridge axis yields to trough dropping into the Great Lakes. Winds will veer with time from current southwesterly flow ahead of an approaching cold front, to northwest on Friday behind the front. Overall wind speeds look to stay below 20 knots. More impactful will be the chances of thunderstorms this evening through Friday. Activity is ongoing across Northern Lake Huron and there will be opportunity for additional storms tonight along the cold front and again Friday as the upper level trough drops through. Some storms may become severe with gusty winds and large hail mainly across northern Huron this evening and tonight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....DG UPDATE.......BT DISCUSSION...Mann/MV MARINE.......DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 348 AM EDT Thu Jul 6 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-070815- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 348 AM EDT Thu Jul 6 2017 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms late today north of I-69, with thunderstorm chances extending south this evening and overnight as a cold front approaches. There is a marginal risk of severe weather, with damaging winds to 60 mph and hail around 1 inch in diameter being the primary hazards. Storm motion looks to be southeast around 25 mph on average. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms will continue on Friday, as cold front tracks through. There is a marginal risk of severe storms across the Detroit Metro area and points south. The next chance of thunderstorms looks to be early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-070815- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 348 AM EDT Thu Jul 6 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms over northern Lake Huron today, with thunderstorm chances extending south this evening and overnight as a cold front approaches. There is a marginal risk of severe weather, with damaging winds to 60 mph and hail around 1 inch in diameter being the primary hazards. Storm motion looks to be southeast around 20 knots on average. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms will continue on Friday, as cold front tracks through. There is a marginal risk of severe storms across Lake St. Clair and Lake Erie. The next chance of thunderstorms looks to be early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
826 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 12 NNW BAY PARK 43.81N 83.72W
07/06/2017 M32.00 MPH LHZ422 MI BUOY
SAGINAW BAY LIGHT
&&
DELLIOTTSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
828 PM EDT THU JUL 6 2017
MIZ049-070115-
Huron MI-
828 PM EDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR HURON COUNTY UNTIL 915 PM EDT...
At 826 PM EDT, Doppler radar indicated strong thunderstorms along
and west of a line from 15 miles north of Port Hope to 6 miles east
of Bad Axe to near Sebewaing. Movement was east at 30 mph.
Torrential rainfall is the main hazard with these storms. Wind gusts
near 40 mph will also be possible.
Locations impacted include...
Bad Axe, Sebewaing, Harbor Beach, Ubly, Caseville, Port Austin, Port
Hope, Pigeon, Elkton, Kinde, Owendale, Verona, Helena, Parisville,
Huron City, White Rock, Ivanhoe, Rapson, Grindstone City and Port
Crescent State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall may lead to localized flooding and ponding of
water on area roads. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4407 8286 4400 8270 4384 8259 4369 8257
4367 8347 4373 8347 4370 8349 4371 8349
4394 8344 4395 8334 4400 8328 4403 8310
4407 8305
TIME...MOT...LOC 0026Z 274DEG 26KT 4416 8265 4384 8287 4369 8340
BTPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
832 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 8 ESE AU GRES 44.02N 83.54W
07/06/2017 M46.50 MPH LHZ421 MI BUOY
GRAVELLY SHOALS LIGHT...CORRECTED TO CONVERT KTS TO MPH.
0750 PM TSTM WND GST 12 NNW BAY PARK 43.81N 83.72W
07/06/2017 M37.00 MPH LHZ422 MI BUOY
SAGINAW BAY LIGHT...CORRECTED TO CONVERT KTS TO MPH.
&&
DELLIOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
848 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND GST CASEVILLE 43.94N 83.27W
07/06/2017 M44.00 MPH HURON MI C-MAN STATION
CASEVILLE LIGHT
&&
DELLIOTTSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
1116 PM EDT THU JUL 6 2017
MIZ049-070400-
Huron MI-
1116 PM EDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR HURON COUNTY UNTIL MIDNIGHT
EDT...
At 1115 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Caseville to near Sebewaing. Movement was
east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Pigeon around 1120 PM EDT.
Elkton around 1125 PM EDT.
Kinde and Owendale around 1135 PM EDT.
Bad Axe around 1140 PM EDT.
Ubly around 1150 PM EDT.
Other locations impacted by these storms include Pinnebog, Ruth,
Redman, Filion, Parisville, Helena, White Rock, Ivanhoe, Rapson and
Verona.
LAT...LON 4386 8261 4368 8259 4369 8261 4367 8347
4373 8347 4370 8349 4370 8352 4399 8323
4399 8269
TIME...MOT...LOC 0315Z 290DEG 27KT 4389 8322 4371 8351
BTSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
119 AM EDT FRI JUL 7 2017
MIZ061-062-069-070600-
Genesee MI-Lapeer MI-Oakland MI-
119 AM EDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAPEER...OAKLAND AND
SOUTHEASTERN GENESEE COUNTIES UNTIL 200 AM EDT...
At 119 AM EDT, Doppler radar indicated a strong thunderstorm over
Goodrich, or near Grand Blanc, moving southeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Hadley around 125 AM EDT.
Ortonville around 130 AM EDT.
Oxford and Clarkston around 140 AM EDT.
Pontiac around 150 AM EDT.
Troy and Rochester around 200 AM EDT.
Other locations impacted by this storm include Franklin, Keego
Harbor, Waterford, Orchard Lake, Holly State Recreation Area,
Commerce, Rose Center, Lathrup Village, Auburn Hills and Bingham
Farms.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4245 8308 4244 8343 4282 8368 4303 8369
4314 8339 4288 8310
TIME...MOT...LOC 0519Z 313DEG 36KT 4294 8355
DGThe Detroit radar (KDTX), 34 km away, was scanning. The volume nearest the first event began at 05:17 UTC.
9 thunderstorm wind, 7 hail. Local standard time, as filed.
A maple tree was reported down.
A tree was reported down.
A tree was reported blown down.
Power outage reported due to tree damage.
Multiple trees and power lines reported down.
Trees reported down in Hadley.
Trees reported down in Almont.
Trees reported snapped or uprooted.
Large tree limbs down, along with a fence damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711942, 711943, 711944, 714127, 711934, 711935, 711947, 711949, 714131, 711950, 711936, 711937, 711951, 711938, 711939, 711940.